Skip to Content

Safe Use Of Acetaminophen

WHAT YOU NEED TO KNOW:

Acetaminophen is a medicine used to decrease pain and fever. It is also found in cold, cough, and prescription pain medicines. An acetaminophen overdose can cause liver damage and become life-threatening.

DISCHARGE INSTRUCTIONS:

Seek care immediately if:

  • You have nausea, vomiting, and abdominal pain.
  • You develop upper abdominal pain and tenderness on your right side.
  • Your skin becomes yellow, you become confused, and you are very sleepy.

Contact your healthcare provider if:

  • You do not know how much acetaminophen to give to your child.
  • You have questions or concerns about your condition or care.

How to give acetaminophen to your child safely:

  • Read the directions on the label. Find out if the medicine is right for your child's age and weight, and how much to give to your child. Do not give him more than the recommended amount.
  • Use the measuring tool that came with the medicine. Do not use another measuring tool, such as a kitchen spoon. Other measuring tools do not provide the right amount of medicine.
  • Check other medicines to see if they contain acetaminophen. Do not give your child these medicines together with acetaminophen. The combined amount of acetaminophen may be too much. Acetaminophen may be listed on the label as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam.

How to take acetaminophen safely:

  • Read the directions on the label. Check how much medicine you should take and often to take it. Do not take more than the recommended amount.
  • Check other medicines to see if they contain acetaminophen. Do not take these medicines together with acetaminophen.

Who should not take acetaminophen:

Do not give acetaminophen to infants younger than 12 weeks before talking to your infant's healthcare provider. You should not take acetaminophen if you have severe kidney or liver disease. You should also not take it if you have 3 or more drinks of alcohol most days.

What you should know about acetaminophen overdose:

Liver damage can occur if you take too much acetaminophen at one time or over time. You may not develop symptoms right away. Within 24 hours of an overdose, you may develop nausea, vomiting, and abdominal pain. With the second or third day, you may develop upper abdominal pain and tenderness on your right side. With severe poisoning, your skin may turn yellow, and you may become confused and very sleepy. Treatment is most effective when started within 8 hours of the overdose.

What to do if you think you or your child took too much acetaminophen:

Immediately call the Poison Control Center at 1-800-222-1222 .

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Hide